Texas, 2023

Hail and Damaging Winds in Texas, June 6, 2023

June 6, 2023 · NWS EPZ · 9 events in 1 county or zone

An upper low was located over southern California with west to southwest flow aloft over the Borderland. A surface low was located along the Rio Grande Valley which brought southeast surface winds to the El Paso area and provided plenty of wind shear for severe storms to develop around the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over southern California with west to southwest flow aloft over the Borderland. A surface low was located along the Rio Grande Valley which brought southeast surface winds to the El Paso area and provided plenty of wind shear for severe storms to develop around the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 6, 1:11 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 1:11 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
211 PM MDT Tue Jun 6 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 1256 PM MDT Tue Jun 6 2023

Active weather expected this afternoon and evening with scattered
to numerous thunderstorms over most of the area. Some of the
storms may become strong to severe with hail and damaging wind
gusts possible. On Wednesday, storm chances shift a little to the
east, mainly impacting Hudspeth County and the Sacramento
Mountains. For the remainder of the period, dry west to southwest
flow will develop with seasonally warm temperatures and dry
conditions expected.

&&

.DISCUSSION...
Issued at 1256 PM MDT Tue Jun 6 2023

Scattered to numerous showers and thunderstorms are expected across
the Borderland Region this afternoon and evening. Storms that
develop could be strong to severe in nature with gusty winds and
hail. Current satellite imagery shows mostly quiet conditions
across the region with some high level cirriform clouds moving
southwest to northeast. However, we're starting to see Cu
development over the high terrain of the Gila Wilderness and
Sacramento Mtns. Surface observations, show gusty
east/southeasterly winds with dew point temperatures well into the
50s across most of the area.

Upper level analysis shows an anomalously strong upper level
closed low over the Central CA Coast with subsequent downstream
flow out of the south/southwest over the Desert Southwest. Weak
upper level ridging over NM will gradually shift east throughout
the day as the upper low moves inland over CA. Ultimately, upper
level diffluence will increase, along with PVA in response to an
increase in cyclonic flow aloft. In the low to middle levels,
moisture continues to surge across the region establishing the
warm/moist sector across southern NM and west TX... 850mb dew
points temps of 9-11C along and east of the RGV. Low/mid level
winds are intriguing, based on the directional profile. Upper
level winds predominately out of the SW, backing to mainly
southerly/southeasterly in the low/mid levels, suggesting that
sufficient shear is and will be in place through the
afternoon/evening. In fact, some of the high resolution guidance
shows a southeasterly low-level jet developing along the
International Border prior and during the the onset of the storms.

Over the next few hours, scattered storms will develop over the
mountainous terrain due to the sufficient moisture/instability in
place overlaying the orographic and terrain enhancements. High
resolution model guidance suggest storm initiation between the 12-
1PM timeframe. With more than sufficient moisture in place, PW
values of 0.7-0.8 inches over the mountains, moderate to heavy rain
will be the main threats with relatively slow storm
motion/propagation to the NE/E. Localized flash flooding will
result, especially within poor drainage areas/low water crossings
over the Sacramento Mtns. Current 1 hour Flash Flood Guidance over
the Sacs is between 1-1.75 inches in most of the drainage basins.
Hence the heightened risk for flash flooding. Otherwise, any storms
over the Gila and Sacs will pose the threat for small to marginally
severe hail within the deeper updrafts, along with gusty outflow
winds.

As we translate through the afternoon and into the evening
timeframe. An shortwave trough/piece of energy embedded within the
the main flow aloft will rotate across the region. This area of
upper level energy will be the focus for thunderstorm initiation
over northern Chihuahua. High res model guidance have been well
lined up with each other, initiating storms around the 2-4PM
timeframe over Chihuahua with a northeastward progression. Storms
will likely start off as being mainly cellular in nature before
taking on a more linear mode as they progress to the northeast. By
then, a sufficient environment will be well established across
the eastern 2/3s of the forecast area, mainly focused along the
International border and into El Paso/Hudspeth/Dona Ana/Otero
Counties. High res guidance shows a belt of modest bouyancy (1000-
1400 J/kg of MLCAPE) overlayed with 25-30 knots of 0-6 km bulk
shear. This combined with an inverted-V sounding profile (DP
depressions of 45-47 degrees) and downdraft CAPE values of
1200-1500 J/kg will support the threat for strong to severe winds
across the area. Timing of the storms for El Paso/Las Cruces will
likely be between 5-8PM.

For the remainder of the period (through the weekend), the large-
scale blocking pattern will remain over North America. With
persistent low pressure in and around the CA west coast, a dry
west/southwest upper level flow regime will develop across the
region as subsequent high pressure ridge builds north across
northern Mexico. As a result, the pattern should remain static for
the next several days with little changes in the weather.
Moisture and precipitation will move back to the east over the
southern plains with periods of high clouds overhead and near
normal to slightly above normal afternoon temperatures. By the end
of the weekend and into early next week, El Paso may see it's
first 100 degree day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM MDT Tue Jun 6 2023

Breezy east to southeast winds will continue through the afternoon
hours, turning more southerly during the late afternoon hours.
Thunderstorms will first develop over area mountains around 18Z.
Storm development will initiate over northern Chihuahua around
20-21Z, evolving into a linear line of storms that will quickly
race to the northeast. TAF sites will be impacted by this line of
storms roughly between 21/22Z to 02Z. Storms will then move to the
east and gradually dissipate around 05Z. The potential exists for
some of the storms embedded within the main line to produce hail
and strong to severe wind gusts, along with reduction to VIS and
lowering of CIG heights. As we progress through the afternoon and
evening, TAFs will be amended if needed.

&&

.FIRE WEATHER...
Issued at 1256 PM MDT Tue Jun 6 2023

Fire weather conditions will be low across most of the forecast area
due to the increased moisture over the Desert Southwest. However,
with moisture in place and upper level forcing overhead, scattered
to numerous showers and thunderstorms will likely occur this
afternoon and evening, predominately along and east of the
Continental Divide. Periods of wetting rains, hail, gusty winds, and
frequent lightning will result from storms that develop. Just to
the west of where the moisture lies, drier air can be observed
predominately in the NM Bootheel. That being said, elevated fire
weather conditions will be possible through the afternoon and
evening hours for the Bootheel. Dry lightning will also be
possible this afternoon for portions of the western Gila
Wilderness.

For Wednesday, thunderstorm activity will be limited to the
Sacramento Mtns and Hudspeth County Wednesday afternoon. For the
remainder of the week, dry west/southwest flow will return to the
area with min RH values dropping back to the single digits to teens
areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  66  92  67  94 /  80  10   0   0
Sierra Blanca            58  85  58  88 /  90  30  20   0
Las Cruces               60  91  59  93 /  70  10   0   0
Alamogordo               57  87  56  89 /  80  20   0   0
Cloudcroft               44  64  44  67 /  70  40  10   0
Truth or Consequences    58  87  57  89 / 100  10   0   0
Silver City              51  80  51  81 /  30   0   0   0
Deming                   55  90  54  91 /  40   0   0   0
Lordsburg                54  87  53  88 /  10   0   0   0
West El Paso Metro       64  89  64  91 /  70  10   0   0
Dell City                60  89  56  92 /  60  40  10   0
Fort Hancock             61  93  59  94 /  90  20  10   0
Loma Linda               58  82  58  85 /  90  20   0   0
Fabens                   63  92  62  93 /  80  10   0   0
Santa Teresa             60  87  59  89 /  60  10   0   0
White Sands HQ           63  88  63  90 /  90  10   0   0
Jornada Range            57  86  55  89 /  90  10   0   0
Hatch                    57  87  55  91 /  70  10   0   0
Columbus                 60  90  60  91 /  30   0   0   0
Orogrande                60  87  56  89 /  90  20   0   0
Mayhill                  48  76  47  79 /  60  50  10   0
Mescalero                46  75  46  77 /  60  40   0   0
Timberon                 45  73  46  76 /  80  40   0   0
Winston                  48  77  47  79 /  70  10   0   0
Hillsboro                53  85  53  87 /  70  10   0   0
Spaceport                55  86  54  89 /  80  10   0   0
Lake Roberts             48  80  45  82 /  40   0   0   0
Hurley                   50  86  50  87 /  30   0   0   0
Cliff                    44  87  41  89 /  20   0   0   0
Mule Creek               50  82  50  83 /  20   0   0   0
Faywood                  53  84  53  85 /  40   0   0   0
Animas                   53  87  52  89 /  10   0   0   0
Hachita                  53  88  54  88 /  20   0   0   0
Antelope Wells           54  87  54  88 /  10   0   0   0
Cloverdale               54  82  52  83 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...38-Rogers
LONG TERM....38-Rogers
AVIATION...38-Rogers
Hazardous weather outlook, Jun 6, 10:36 AM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1136 AM MDT Tue Jun 6 2023

NMZ401>417-TXZ418>424-071745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms across the Rio
Grande Valley and east of the river expected this afternoon and
evening. Storms should start in the mountains with outflows
kicking up storms in the lowlands later this afternoon. Hail,
lightning, gusty outflow winds, blowing dust and localized
flooding is likely with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for storms exist for Wednesday afternoon in areas east of
the Rio Grande. Otherwise, drier air and southwest winds prevail
for the rest of the week and weekend.

.SPOTTER INFORMATION STATEMENT...

Please report to the office any sightings of hail, wind damage
and/or flooding.

HC

In the hours before

Special weather statement, Jun 6, 1:15 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT Tue Jun 6 2023

NMZ415-416-062045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
215 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Otero County
through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Mayhill, Weed and Cox Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 10533 3296 10534 3296 10535 3287 10535
      3280 10536 3274 10554 3285 10564
TIME...MOT...LOC 2015Z 229DEG 11KT 3286 10551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TEXEIRA
Special weather statement, Jun 6, 2:09 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
309 PM MDT Tue Jun 6 2023

NMZ415>417-062145-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
309 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Weed, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Pinon and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 10552 3279 10560 3287 10536 3260 10535
      3259 10536 3259 10535 3258 10535
TIME...MOT...LOC 2108Z 296DEG 6KT 3275 10548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Jun 6, 3:35 PM MST, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT Tue Jun 6 2023

NMZ401-402-062300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
435 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of north central Grant
County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gila Hot Springs, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 10842 3306 10849 3320 10845 3319 10827
TIME...MOT...LOC 2235Z 206DEG 34KT 3319 10837

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TEXEIRA
Special weather statement, Jun 6, 3:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
447 PM MDT Tue Jun 6 2023

NMZ407-062315-
Southwest Desert/Mimbres Basin NM-
447 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Luna
County through 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Columbus, moving north at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 10760 3200 10739 3178 10750 3178 10764
      3179 10764
TIME...MOT...LOC 2247Z 192DEG 33KT 3192 10754

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TEXEIRA

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, El Paso

When
June 6, 4:10 PM MST
Where
El Paso County, 1.5 mi NNE of Socorro
Measured
1 in hail
Reported by
Social Media
Coordinates
31.670, -106.290

Social Media report, time estimated based on radar.

Thunderstorm Wind, El Paso

When
June 6, 4:25 PM MST
Where
El Paso County, 0.91 mi SW of Isla
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
31.460, -106.140

Fabens Mesonet site reported a peak gust of 63 mph.

Thunderstorm Wind, El Paso

When
June 6, 4:50 PM MST
Where
El Paso County, 0.91 mi NW of Montoya
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.880, -106.580

Tree of unknown size down in the street just south-southeast of Canutillo.

Thunderstorm Wind, El Paso

When
June 6, 4:51 PM MST
Where
El Paso County, 0.91 mi NW of Montoya
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.880, -106.580

Emergency manager reported a tree in the street about 3 miles south-southeast of Canutillo.

Thunderstorm Wind, El Paso

When
June 6, 4:53 PM MST
Where
El Paso County, 4.75 mi E of Montoya
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
31.860, -106.490

Peak gust of 63 mph reported at the South Franklin Peak Mesonet site.

Hail, El Paso

When
June 6, 4:55 PM MST
Where
El Paso County, 3.01 mi ESE of Biggs Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.840, -106.330

Public report of hail up to 1 inch in diameter.

Thunderstorm Wind, El Paso

When
June 6, 4:59 PM MST
Where
El Paso County, 2.83 mi NNW of El Paso
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.820, -106.440

Emergency Manager reported a tree had fallen on a power line near Fort Bliss.

Thunderstorm Wind, El Paso

When
June 6, 5:03 PM MST
Where
El Paso County, 2.83 mi NNW of El Paso
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.820, -106.440

Tree down at the intersection of Dyer and Haines Dr from Emergency Manager.

Thunderstorm Wind, El Paso

When
June 6, 5:09 PM MST
Where
El Paso County, 4.08 mi WNW of Tobin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.910, -106.440

Trees were reported to have fallen on power lines in northeast El Paso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108772, 1108770, 1108775, 1108780, 1108777, 1108776, 1108782, 1108779, 1108783.